Wisconsin, 2019

Hail in Wisconsin, September 5, 2019

September 5, 2019 · NWS DLH · 4 events in 1 county or zone

An area of weakening thunderstorms moved from the Dakotas the morning of September 5th ahead of an area of low pressure. These storms moved across north-central Minnesota during the morning hours and generally exhibited a downward trend as the moved east-southeastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of weakening thunderstorms moved from the Dakotas the morning of September 5th ahead of an area of low pressure. These storms moved across north-central Minnesota during the morning hours and generally exhibited a downward trend as the moved east-southeastward. In the afternoon, a second round of storms formed with the aid of daytime heating in northwest Wisconsin. The largest reports received were of quarter-sized hail as the storms mainly moved over forested areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 5, 11:31 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 5, 11:31 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1231 PM CDT Thu Sep 5 2019

.SHORT TERM...(Today through Friday)
Issued at 343 AM CDT Thu Sep 5 2019

A surface low pressure system will cross the Northland today
fueled by upper level forcing as two short waves cross. Radar
shows a line of thunderstorms to our west highlighting the front
edge of the forcing on the nose of a LLJ. This line should march
through the forecast area this morning as the first short wave
passes overhead, but will run out of steam as the first shortwave
outruns the system. The storms will intensify again over NW WI
this afternoon as the second short wave arrives. Instability is
not very good with MUCAPE values below 500 J/kg across much of the
forecast area with the exception of a tongue of 1500 J/kg which
quickly translates across the southern portions of the forecast
area - basically Brainerd to Hinckley to Spooner. Overall, due to
the lack of strong forcing do not expect any severe thunderstorms,
but will not completely rule out an isolated stronger cell. Did
add a mention of thunder across much of the Northland at some
point or another today.

Friday will largely be a day riding the coattails of the departing
low with some potential for some upstream moisture to trickle down
across the Canadian Borderlands. Otherwise, Friday should be a
pretty nice day with decreasing clouds. Temperatures should
rebound to near 70 as well after only reaching the mid 60s today.

Increasing northeast winds today will increase the threat of rip
currents today through this evening for areas near the Twin Ports.

.LONG TERM...(Friday night through Wednesday)
Issued at 343 AM CDT Thu Sep 5 2019

A ridge of high pressure will nose into the Northland Friday
night leading to dry conditions. A shortwave will move into the
Northern Plains on Saturday with an inverted trough extending
north into the Dakotas. A tight low level thermal gradient will
exist over the Dakotas into Nebraska, Iowa, and southern
Minnesota. All these features will move slowly east/southeast into
Sunday. A surface high will be over the northwest Ontario and
will move over eastern Lake Superior by Sunday evening. There will
be a chance for showers over the weekend, but it's looking more
likely that much of northern Minnesota will remain dry due to the
high. We have low POPs over the weekend, mainly over the southern
half/third of the Northland and if current trends continue, we may
be able to cut back more. Highs Saturday and Sunday will be cool,
generally in the 60 to 65 with increasing winds off of Lake
Superior, especially Sunday.

A stronger shortwave and low pressure system will impact the
Northland Monday and Tuesday. Most of the area should receive rain
and it looks like amounts over a half inch will occur. The best
chance for showers and a few thunderstorms will be Monday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu Sep 5 2019

After morning storms, light rain is expected to return to most TAF
sites this afternoon as a low pressure system moves across
northern Minnesota. Ceilings are varying between VFR and MVFR,
with a lowering trend through the afternoon into tonight from
north to south. IFR conditions due to fog and/or low stratus
clouds are expected to develop at most sites tonight, especially
DLH and HIB where LIFR conditions are possible towards Friday
morning. Fog and stratus then slowly lifts on Friday morning,
with most sites improving to VFR by Friday afternoon. Winds will
be variable due to the low moving across the region, southeast to
east this afternoon, then becoming north-northwesterly as the low
moves across late afternoon into the evening.

&&

.MARINE...
Issued at 1231 PM CDT Thu Sep 5 2019

As a low pressure system moves across northeast Minnesota, east-
northeast winds are increasing across western Lake Superior, with
strong winds leading to dangerous conditions for small craft at
the head of the lake today into this evening. Tonight, dense fog
is possible across western Lake Superior, especially along the
north shore, with fog lifting by mid day Friday. Winds turn
northeast to north late tonight and weaken, around 5 to 10 knots
after midnight. Winds becoming southwesterly 5 to 10 knots Friday,
then variable but generally out of the west Friday night before
north winds 5 to 10 knots develop Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  51  70  49 /  80  60  10   0
INL  64  49  68  45 /  90  30  20   0
BRD  78  54  73  51 /  80  20   0   0
HYR  71  53  70  49 /  70  60  10   0
ASX  71  51  71  49 /  80  80  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145.

&&

SHORT TERM...Wolfe
LONG TERM...Melde
AVIATION...JJM
MARINE...JJM
Hazardous weather outlook, Sep 5, 3:01 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
401 AM CDT Thu Sep 5 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060915-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
401 AM CDT Thu Sep 5 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will cross the Northland today. An isolated severe
storm is possible with hail and strong winds the main threats.

Increasing northeast winds today will increase the threat
of rip currents today through this evening for areas near the
Twin Ports, including the beaches of Duluth and Superior. A Beach
Hazards Statement has been issued for these areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible early next week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-060915-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
401 AM CDT Thu Sep 5 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Increasing northeast winds to 15 to 20 knots with higher gusts
will occur today into late evening. The wind will be strongest
from around Silver Bay to the Twin Ports to Sand Island. A Small
Craft is in effect from Two Harbors to Duluth to Port Wing this
afternoon into this evening. It's possible this may need to be
expanded a bit up the North Shore and along the Bayfield
Peninsula.

A few thunderstorms will also be possible today into this evening,
mainly from the Twin Ports and along the South Shore. An isolated
severe storm is possible with hail and strong winds the main
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible early next week.

Melde/Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Sep 5, 10:12 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1112 AM CDT THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             1 S STURGEON LAKE       46.37N 92.83W
09/05/2019  M0.88 INCH       PINE               MN   TRAINED SPOTTER

            HAIL LASTED ABOUT 1 MINUTE.

&&

BJH
Local storm report, Sep 5, 10:25 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1125 AM CDT THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             BRUNO                   46.28N 92.67W
09/05/2019  M0.70 INCH       PINE               MN   TRAINED SPOTTER

            SPOTTER REPORTED DIME-SIZED HAIL IN BRUNO.
            ONLY HAIL WAS FALLING AND NO RAIN.

&&

BJH
Special weather statement, Sep 5, 10:38 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
1138 AM CDT Thu Sep 5 2019

MNZ038-WIZ001-006-007-051715-
Pine-Douglas-Washburn-Burnett-
1138 AM CDT Thu Sep 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE...SOUTHWESTERN
DOUGLAS...NORTHWESTERN WASHBURN AND NORTHEASTERN BURNETT COUNTIES...

At 1138 AM CDT, a strong thunderstorm was near Cloverton, or 29 miles
northeast of Hinckley, moving east at 45 mph.

Wind gusts up to 35 mph, half inch hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Dairyland around 1155 AM CDT.
  Minong around 1215 PM CDT.

Other locations impacted by this storm include Markville, Cozy
Corner, Minong Flowage, Kingsdale and Riverside.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4616 9255 4632 9245 4620 9176 4591 9193
TIME...MOT...LOC 1638Z 292DEG 38KT 4622 9240

JTS
Special weather statement, Sep 5, 11:01 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
1201 PM CDT Thu Sep 5 2019

MNZ037-038-WIZ001-051730-
Pine-Carlton/South St. Louis-Douglas-
1201 PM CDT Thu Sep 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE...SOUTHEASTERN
CARLTON AND SOUTHWESTERN DOUGLAS COUNTIES...

At 1200 PM CDT, a strong thunderstorm was over Barnum, or 18 miles
southwest of Cloquet, moving east at 45 mph.

Wind gusts up to 35 mph, half inch hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Nemadji around 1205 PM CDT.
  Holyoke around 1220 PM CDT.
  Foxboro around 1225 PM CDT.

Other locations impacted by this storm include Chaffey, Harlis, Moose
Lake State Park, Belden, Pleasant Valley, Duquette, Patzau, Moose
Junction, Nickerson and Amnicon Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4642 9282 4660 9274 4651 9204 4623 9215
TIME...MOT...LOC 1700Z 287DEG 39KT 4649 9268

JTS
Special weather statement, Sep 5, 11:30 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
1230 PM CDT Thu Sep 5 2019

MNZ038-WIZ001-051800-
Pine-Douglas-
1230 PM CDT Thu Sep 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE AND SOUTHERN
DOUGLAS COUNTIES...

At 1230 PM CDT, a strong thunderstorm was 8 miles south of Foxboro,
or 26 miles south of Superior, moving east at 50 mph.

Wind gusts up to 35 mph, nickel size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Wascott, Solon Springs, Gordon, Dairyland, Chaffey, Harlis, Belden,
Moose Junction, Kingsdale, and Saint Croix Flowage.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4623 9242 4642 9237 4642 9230 4645 9229
      4640 9170 4616 9177
TIME...MOT...LOC 1730Z 281DEG 44KT 4636 9228

BJH
Local storm report, Sep 5, 11:42 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1242 PM CDT THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             2 N DAIRYLAND           46.25N 92.16W
09/05/2019  M0.70 INCH       DOUGLAS            WI   TRAINED SPOTTER

            DIME-SIZED HAIL IS COVERING THE GROUND.

&&

BJH

The radar

The Duluth radar (KDLH), 118 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sawyer

When
September 5, 12:41 PM CST to 12:42 PM CST
Where
Sawyer County, 2 mi SW of Grindstone Lake
Measured
1 in hail
Reported by
Public
Coordinates
45.910, -91.450

Hail, Sawyer

When
September 5, 12:47 PM CST to 12:48 PM CST
Where
Sawyer County, 0.48 mi W of The Northwoods Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.920, -91.410

Hail, Sawyer

When
September 5, 12:50 PM CST to 12:51 PM CST
Where
Sawyer County, 3.2 mi WSW of New Post
Measured
1 in hail
Reported by
Public
Coordinates
45.880, -91.240

Hail, Sawyer

When
September 5, 1:08 PM CST to 1:09 PM CST
Where
Sawyer County, 3.49 mi N of Winter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.870, -91.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857010, 857011, 857012, 857013.